Pseudomembranous colitis is infection of the large intestine (colon) with an overgrowth of Clostridium difficile bacteria.
Antibiotic-associated colitis; Colitis - pseudomembranous; Necrotizing colitis
Causes, incidence, and risk factors
The Clostridium difficile bacteria is normally seen in the intestine. However, it may overgrow when you take antibiotics. The bacteria release a powerful toxin that causes the lining of the colon to become inflammed and bleed.
The most common antibiotics associated with this condition are ampicillin, clindamycin, fluoroquinolones, and cephalosporins.
Pseudomembranous colitis is rare in infants younger than 12 months old and uncommon in children. It is most often seen in people who are in the hospital. However, it is becoming more common in people who take antibiotics and who are not in the hospital.
Risk factors include:
- Older age
- Antibiotic use
- Use of medicines that weaken the immune system, including chemotherapy
- Recent surgery
- Personal history of pseudomembranous colitis
- Abdominal cramps (mild to severe)
- Bloody stools
- Urge to have a bowel movement
- Watery diarrhea (often five to 10 times per day)
Signs and tests
Either or both of the following tests will confirm the disorder:
The antibiotic or other medicine causing the condition should be stopped. Metronidazole is usually used to treat the disorder, but other medicines may also be used.
Electrolyte solutions or fluids given through a vein may be needed to treat dehydration due to diarrhea. In rare cases, surgery is needed to treat infections that get worse or do not respond to antibiotics.
If there are no complications, the outlook is generally good. However, up to 20% of infections may return, requiring additional treatment.
- Dehydration with electrolyte imbalance
- Perforation of (hole through) the colon
- Toxic megacolon
Calling your health care provider
Call your health care provider if the following symptoms occur:
- Bloody stools after taking antibiotics
- Five or more episodes of diarrhea per day for more than 1-2 days
- Severe abdominal pain
- Signs of dehydration (dry skin, dry mouth, glassy appearance of the eyes, sunken soft spots on top of head in infants, rapid pulse, confusion, excessive tiredness)
People who have had pseudomembranous colitis should inform their doctors before taking antibiotics again.
Cohen SH, Gerding DN, Johnson S, et al. Clinical practice guidelines for Clostridium difficile infection in adults: 2010 update by the Society for Healthcare Epidemiology of America (SHEA) and the Infectious Diseases Society of America (IDSA). Infect Control Hosp Epidemiol. 2010;31(5):431-455.
Gerding DN, Johnson S. Clostridial infections. In: Goldman L, Schafer AI, eds. Cecil Medicine. 24th ed. Philadelphia, Pa: Saunders Elsevier; 2011:chap 304.
Thielman NM, Wilson KH. Antibiotic-associated colitis. In: Mandell GL, Bennett JE, Dolin R, eds. Principles and Practice of Infectious Diseases. 7th ed. Philadelphia, Pa: Elsevier Churchill Livingstone; 2009:chap 96.
Last reviewed 4/17/2012 by Linda J. Vorvick, MD, Medical Director and Director of Didactic Curriculum, MEDEX Northwest Division of Physician Assistant Studies, Department of Family Medicine, UW Medicine, School of Medicine, University of Washington. George F. Longstreth, MD, Department of Gastroenterology, Kaiser Permanente Medical Care Program, San Diego, California. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M. Health Solutions, Ebix, Inc.
- The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition.
- A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions.
- Call 911 for all medical emergencies.
- Links to other sites are provided for information only -- they do not constitute endorsements of those other sites.